I have asthma. Will it hurt me to take a Benadryl tablet for post nasal drip?
I am a 40 year old female with a history of mild asthma. I take Aerobid and Proventil, on a few puffs a day. I had a severe cold last week, and the tickle of post nasal drip is causing me to cough at night. Is it alright for me to take diphenhydramine with the above profile?
No, benadryl should not be a problem when taken as per the manufacturer's instructions. Post nasal drip can be a nasty and lingering problem that just adds insult to injury after having a cold, and benadryl and other anti-histamines are an entirely appropriate step to attempt and see if it does help to any degree with the symptoms. Your history of asthma should not be a problem, unless you have any known reactions to benadryl. As always, you should avoid driving or operative heavy machinery when taking benadryl, as it can obviously make you very drowsy. Anti-histamines work by decreasing the amount of substances that are released from the mast cells of your body. The mast cells are some of the primary reactors to the allergens that assail our bodies on a daily basis. By decreasing the amount of histamine, the mast cells are able to release less mucous and other inflammatory products that make up the copious mucous that comes with allergies. If your post-nasal drip or the accompanying cough continues, you can speak with your primary care doctor about other treatment options. Additionally, warm teas and possibly a humidifier might offer some symptom relief.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.
Search for an answer:
Need More Info?